Home The Book Dr Articles Products Message Boards Journal Articles Search Our Surveys Surgery ESWT Dr Messages Find Good Drs video

Julie if you are reading

Posted by Dorothy on 12/03/04 at 00:23 (165106)

Julie -
If you are reading...you said you are taking Ibuprofen but it isn't helping the pain. You didn't say how many mg you are taking so I will just offer this for your consideration. I never take any drugs, even OTC, except for vitamin/mineral type supplements so for me to take any Ibuprofen means I'm in need. In 1998, the doctor gave me an RX for Ibuprofen 800 mg which I could have taken twice a day. I thought this was astonishing and it worried me, but I took it (dire) and it did help.
Last week, when I went to the doctor, he asked if I was taking anything and I said 400 mg of Ibuprofen. He said I could take twice that or more; he said they routinely RX 1200 for such situations and then even go up from there. I would be worried about taking that much, but for the short-term 800 mg was helpful in 1998. Lately, I have been trying to stick with 600 mg but have gone up a little with the idea being it is for short-term use at that level. Maybe you would want to try more or ask your doctor about that possibility. Additionally, for sleep, you might want to try the herbal sleep-promoter Valerian. It's safe and doesn't make you foggy the next day, but it does promote a calm, restful sleep. You can do a search on the internet med. sites for information about it. It reeks in the bottle (I think it's made from very old socks) but it's a very old sleep remedy and has a long, safe history and it does work for most people. There are combinations, too, with Valerian-Hops-Skullcap and sometimes other herbs, but I find Valerian alone is fine. (It is an herb.) It might help you get some much needed restful sleep. Finally, I would recommend that you try L-Theanine which is extracted from green tea and promotes a calm but alert state; it has other health benefits but the calming affect is beneficial at times like these. It is also perfectly safe according to all the authorities on such matters. If you drink milk, you might try a nice glass of milk and some of these aids at bedtime; if not milk, then maybe some chamomile tea. I do hope you are noticing some improvement.
Good thoughts and prayers to you ~

Re: Dorothy if you are reading

Julie on 12/03/04 at 02:03 (165110)

I too very much dislike taking medication, and only do it if in dire need. I've been taking 400mg of Ibuprofen four times a day (well, to be truthful I've snuck an extra one or two in here and there :) ) and - also to be truthful - I gues it does help, because the pain is worse towards the end of the 6-hour gap, and therefore would clearly be much worse if I weren't taking it at all.. I'm wondering if 800mg twice a day would be better, and perhaps will try. Valerian is indeed great as a sleep-promoter. It's a constituent of a herbal relaxant I've started to take, but I shall now try to find some full strength. thank you for the suggestion. Also L-Theanine. Last night was also a bad night - I cannot get comfortable (I mean out of pain) whatever I do, however I lie. I got very worked up and frustrated and had to get up for a couple of hours and calm myself down, after which I did get a bit of sleep. I think it may be a bit better this morning - too soon to tell, as I haven't started moving around yet, but saw your message and wanted to respond. Now I'm going to risk a shower, trying to avoid spasms, and then off to the osteopath.

It's still the middle of your night, and I'm thinking of you, and wondering how you are faring. I appreciate your concern and your counsel very much: thank you!
.

Re: Dorothy if you are reading - Valerian etc

Julie on 12/03/04 at 08:04 (165119)

When I asked my husband to try to get me some pure Valerian, he said 'We have some', and so we did. I've started taking it and look forward to some sleep tonight.

Treatment this morning unlocked the jammed joint and should lead to some improvement but for now I am sorer than ever. But it's surely a good soreness. Ha. :)

The trouble appears to be a locked facet joint at L5-S1, complicated by a worn L5-S1 disc that is causing the facet joint to bear weight, which facet joints, not being cushioned by discs, shouldn't do. Makes sense, but is very ominous, as there is little to be done about it (it's just an old back) and I think I probably have to anticipate it happening again - and again. But I shall remind myself not to anticipate.

How are you this morning, Dorothy?
.

Re: Dorothy if you are reading - Valerian etc

john h on 12/03/04 at 12:32 (165128)

I have had two series of facet injections over the years.

Re: Dorothy if you are reading - Valerian etc

Kathy G on 12/03/04 at 12:43 (165130)

John,

Do you mean cortisone injections? A friend of mine is going to get cortisone injections in his lower back every couple of months and I'm worried because I think it's too often. He goes to a leading specialist so who am I to say? But with each injection, it seems to become less and less helpful.

Julie, I hope the Velarian helps!

Re: John - facet injections

Julie on 12/03/04 at 14:29 (165138)

John, can you tell me more? I'm starting to think about what the medical options might be in the future. For now, I'm relying on osteopathic treatment to get me out of this episode, but it is clearly a condition that is not going to go away and will very likely cause future episodes.

Were they cortisone injections? How was it decided that you needed them? What were the effects - short term and long term? Anything else you can tell me will be appreciated.

Thanks, Julie
.

Re: John - facet injections

Cyndi on 12/04/04 at 07:38 (165172)

Julie,

Were you diagonosed thru an MRI?